Topic Options
#15373 - 02/23/05 08:15 AM Oral Retinoids, Lipid Levels and Bone Loss
jeffbonie Offline
Junior Member

Registered: 02/23/05
Posts: 1
Loc: Tarzana, CA
Hi -

Has anyone taking Accutane or Soritaine long term had any problems with their triglycerides or cholesterol levels? And have you taken a statin like Lipitor if so?

The Roche website says that only 7% get raised cholesterol, but either people on the internet really complain, or this number is much higher. What have your experiences been?

Also, for anyone on these retinoids, have you thought about taking a weekly bisphosphonate (like Fosamax) to prevent long term calcification and bone density problems (the drugs were meant for osteoporosis but seem to have anticalcification properties and work to prevent bone loss which retinoids apparantly accelerate).

Thanks,

Jeff

Top
#15374 - 02/23/05 12:29 PM Re: Oral Retinoids, Lipid Levels and Bone Loss
Chelle Offline
Member

Registered: 10/10/04
Posts: 87
Loc: Pittsburgh, PA, USA
My fiance uses Soriataine, and he takes salmon oil pills to control his cholesterol levels. It's worked well for him, but may not for everyone, especially if your cholesterol levels are particularly high.

Top
#15375 - 02/24/05 02:16 PM Re: Oral Retinoids, Lipid Levels and Bone Loss
Sofie Offline
Member

Registered: 07/22/01
Posts: 118
Loc: Switzerland / USA
Hi Jeff

I am on Soriatane since 1990 and have no problems with triglycerides or cholesterol levels, bones or the like. The only side effects I am aware of are dry eyes, dry lips and peeling hands/feet (I guess I am rather lucky re side effects). And of course I make sure I do not get pregnant. My dose is rather low (15-25 mg a day) and I am not taking anything to prevent the calcification or other possible side effects.

However, retinoids are powerful drugs and should not be underestimated. It is a personal choice, risks and benefits have to be evaluated carefully. Many have made bad experiences with retinoids and retinoids do not work with every type of Ichthyosis (I have LI).

Hope this helps,
Sofie

Top
#15376 - 03/11/05 03:51 PM Re: Oral Retinoids, Lipid Levels and Bone Loss
NickM Offline
Junior Member

Registered: 03/11/05
Posts: 1
Hi. This is my first post and I've been checking this site out for sometime and decided to join. I have had P for about 15 years. It started slowly and then really kicked in. I have it on my stomach, back, knees, elbows and feet. The only time I cleared up was in the summer via tanning in the sun. Completely gone! Need to move to Hawaii. However, during the other times of the year it came back strong! I have tried everything that is ointment related. Some worked but alot didnt, it took like a half hour to apply everday. Found a good derm and he started talking about ret's. They scared me, some were really chance taking (all liver related). We decided to start with Soriatane. I was leary because of the blood work and possible side-effects, but I was desperate too. So, I started on 25mg. It started to show in about 2 months, but not completely. So he bumped me 35 mg/day. Cleared me right up. My Lipids shot up too. So I start taking meds for that (Welchol and Gemfibrozal). Now I got that under control along with my P. I've been on Soriatane for over 3 years now and take 25mg every other day. Once in a while I will have a spot here and there, but I am so happy I am clear. All my tests are normal and I had a bone test done last month and all came back good. It works for me. Only side I have is dry eyes/nose and sometimes I get cold very easy. I can live with that compared to being crusty. Sorry for the long post.

Top

Moderator:  Laura Phillips 

Copyright 2012 Ichthyosis Information